Potential side effects of TYSABRI
Every person is different and may react to TYSABRI® (natalizumab) differently. TYSABRI has side effects that you should be aware of, and some are more serious than others. We encourage you to talk with your doctor about these side effects, so you can come to a decision you both are comfortable with.
Progressive Multifocal Leukoencephalopathy (PML)
TYSABRI increases the risk of PML, an opportunistic viral infection of the brain that usually leads to death or severe disability. Evaluate the risk of developing PML.
Herpes Encephalitis and Meningitis
TYSABRI may increase your risk of getting an infection of the brain or the covering of your brain and spinal cord (encephalitis or meningitis) caused by herpes viruses that may lead to death. Call your doctor right away if you have sudden fever, severe headache, or if you feel confused after receiving TYSABRI.
TYSABRI may cause liver damage. Symptoms can include:
- Yellowing of the skin and eyes (jaundice)
- Unusual darkening of the urine
- Feeling tired or weak
Blood tests can be done to check for liver damage. Call your doctor right away if you have symptoms of liver damage.
TYSABRI may cause allergic reactions, including serious allergic reactions. Symptoms can include:
- Trouble breathing
- Chest pain
- Flushing of skin
- Low blood pressure
Serious allergic reactions usually happen within 2 hours of the start of the infusion, but they can happen at any time after receiving TYSABRI.
Tell your doctor or nurse right away if you have any symptoms of an allergic reaction, even if it happens after you leave the infusion center. You may need treatment if you are having an allergic reaction.
TYSABRI may increase your chance of getting an unusual or serious infection because TYSABRI can weaken your immune system.
Other possible TYSABRI side effects include:
- Feeling tired
- Urinary tract infection
- Joint pain
- Lung infection
- Pain in your arms and legs
- Nose and throat infections
- Stomach area pain
These are not all the possible side effects with TYSABRI. Because it may weaken your immune system, TYSABRI increases your chances of getting an unusual or serious infection. If you take TYSABRI, or for 6 months after you stop taking TYSABRI, you should look out for any new or worsening medical problems (such as a new or sudden change in your thinking, eyesight, balance, or strength, or other problems) that have lasted over several days. Let your doctor know right away if you are experiencing any side effects that bother you or do not go away.
It's always important for you to communicate with your doctor. In fact, tell all of your doctors—not just your neurologist—that you are getting treatment with TYSABRI.
Learn about support services for people taking TYSABRI... More >>